Browse

You are looking at 1 - 2 of 2 items for :

  • Thyrotoxicosis x
  • Thyroxine (T4) x
  • Thyroidectomy x
  • All content x
Clear All
Open access

J K Witczak, N Ubaysekara, R Ravindran, S Rice, Z Yousef, and L D Premawardhana

Summary

Graves’ disease is associated with tachydysrythmia, cardiac ischaemia and cardiomyopathy – all uncommon in young adults without previous cardiac disease. We present three young individuals who developed cardiac complications after periods of uncontrolled Graves’ disease. Subject 1: A 34-year-old female had severe thyrotoxic symptoms for weeks. Investigations showed fT4: 98.4 (11–25 pmol/L), fT3: 46.9 (3.1–6.8 pmol/L), TSH <0.01 (0.27–4.2 mU/L) and thyrotrophin receptor antibody (TRAb): 34.8 (<0.9 U//l). She had appropriate treatment but several weeks later she became breathless despite improving thyroid function. Echocardiography showed a pericardial effusion of 2.9 cm. She responded well to steroids and NSAIDs but developed active severe Graves’ orbitopathy after early total thyroidectomy. Subject 2: A 28-year-old male developed thyrotoxic symptoms (fT4: 38 pmol/L, fT3: 13.9 pmol/L, TSH <0.01 (for over 6 months) and TRAb: 9.3 U/L). One month after starting carbimazole, he developed acute heart failure (HF) due to severe dilated cardiomyopathy – EF 10–15%. He partially recovered after treatment – EF 28% and had early radioiodine treatment. Subject 3: A 42-year-old woman who had been thyrotoxic for several months (fT4: 54.3; fT3 >46.1; TSH <0.01; TRAb: 4.5) developed atrial fibrillation (AF) and heart failure. Echocardiography showed cardiomegaly – EF 29%. She maintains sinus rhythm following early total thyroidectomy (EF 50%). Significant cardiac complications may occur in previously fit young adults, who have had uncontrolled Graves’ disease for weeks to months. Cardiac function recovers in the majority, but early definitive treatment should be discussed to avoid Graves’ disease relapse and further cardiac decompensation.

Learning points:

  • Cardiac complications of Graves’ disease are uncommon in young adults without previous cardiac disease.
  • These complications may however occur if Graves’ disease had been poorly controlled for several weeks or months prior to presentation.
  • Persistent symptoms after adequate control should alert clinicians to the possibility of cardiac disease.
  • Specific treatment of Graves’ disease and appropriate cardiac intervention results in complete recovery in the majority and carries a good prognosis.
  • Early definitive treatment should be offered to them to prevent cardiac decompensation at times of further relapse.
Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann, and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.
  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.
  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.
  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.